Alert archive / Florida / Tornado Warnings in 2002

Tornado Warning 12, NWS Jacksonville, FL

November 12, 2002Hamilton County, Florida

NWS Jacksonville, FL issued this tornado warning at Nov 12, 2002, 2:34 AM EST for Hamilton County, Florida. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2002, 2:34 AM EST (07:34 UTC)
Expired
Nov 12, 2002, 12:15 PM EST
In force
10 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Hamilton County, FL

The radar

The Jacksonville radar (KJAX), 65 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 120734
TORJAX
FLC047-121-120830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 AM EST TUE NOV 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HAMILTON COUNTY IN NORTHERN FLORIDA
  NORTH CENTRAL SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 330 AM EST

* AT 229 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 5 MILES NORTHWEST OF LIVE OAK...MOVING NORTHEAST
  AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

LAT...LON 3036 8316 3023 8301 3054 8272 3061 8297
$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Nov 12, 1:40 AM EST, 54 minutes earlier.

Area forecast discussion, Nov 12, 1:40 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 AM EST TUE NOV 12 2002

CURRENTLY...UPR JET AND VORTCITY MAXIMUM ARE FILLING THE BASES OF
THE MID-UPR LVL TROUGHS OVER THE NTHN GULF COAST STATES. THE
DYNAMICS ARE INDUCING SFC CYCLOGENESIS NEAR THE WSTRN FL PANHANDLE
ALONG THE SFC COLD FRONT THAT EXTENDS FROM N VA TO THE WSTN GOMEX. A
PRE-FRONTAL VORT TRAIN IN THE E GOMEX WAS SPAWNING CONVECTION TO OUR
W AND SCT SHRA OVER THE SUWANEE VALLEY. A TS COMPLEX DEVELOPED
EARLIER OVER NE FL AND HAS SINCE ADVANCED OFFSHORE INTO GA WATERS.
EXPECT SCT PRECIP TO CONTINUE/DEVELOP OVER THE CWA THROUGH EARLY
MORN. CURRENT TEMPS ARE IN THE LOWER 70S WITH JUICY DEW PTS NEAR 70.
WINDS WERE FRM THE S NEAR 5 MPH. NO FG OF MENTION AS MID LVL CLDS
INCREASE OVER THE CWA.

SHORT TERM...THE SFC LOW WILL SURGE NEWD TOWARD SC BY 12Z IN
RESPONSE TO UPR LVL DYNAMICS ADVANCING DOWNSTREAM OF THE UPR
TROUGHS...WHILE THE TRAILING COLD FRONT MOVES E THROUGH THE FL
PANHANDLE. MESO-ETA INSTABILITY INDICES ADVERTISE CAPES OVER 2000
J/KG AND LI/S NEAR -5 BEGIN TO WEDGE INLAND FROM APPALACHEE BAY BY
15Z AHEAD OF THE BOUNDARY. AT THAT TIME...WE WILL BE IN THE RRQ OF
THE 850MB JET. UPR-MID LVL DYNAMICS SUPPORT THE TIMING OF LOW LVL
INSTABILITY WITH MODELS INDICATING COINCIDING UPR DIVERGENCE & SPEED
INCRS OVER MID LVL PVA & OMEGA BY MID MORN. STORM MOTION WILL BE TO
THE NE AT 30-35 KTS. WILL CONTINUE WITH CAT POPS FOR GA AND SUWANNEE
RIVER VALLEY TODAY AND LIKELY ELSEWHERE. WILL ADD BREEZY AND KEEP
MENTION OF SEVERE STORMS AS WE REMAIN IN SLIGHT RISK AREA. SFC FRONT
PROGGED TO BE OVER CWA BY 00Z WITH TRAILING STRATIFORM PRECIP DUE TO
MID-UPR LVL TROUGHS REMAINING UPSTREAM. WILL KEEP CAT POPS FOR NE FL
AND LIKELY ELSEWHERE TONIGHT THEN SLIGHT CHC/CHC WED AM FOR SHRA
UNTIL UPR LVL TROUGHS MOVE DOWNSTREAM OF THE REGION WED AFTN. CURRNT
ZFP WORDS FOR CLRING SKIES AND BREEZY CONDITIONS WED AFTN AND LOOKS
ON TARGET AS DRY NW WINDS SWEEP OVER THE SE AS SFC RIDGE BUILDS OVER
THE N GULF COAST. THE HIGH SHIFTS OVER THE SOUTHEAST WED NIGHT WITH
COOL TEMPS ON TAP THUR MORN.

EXTENDED...FRI THRU MON...A WEAKER COLD FRONT WILL APPROACH THE
REGION FRI NIGHT AND BRING A SLIGHT CHC OF PRECIP TO THE CWA FRI
NIGHT AND SAT. AVN AND HPC GRAPHICS SHOW AREAS OF LOW PRESSURE
FORMING ALONG THE FRONT IN THE NORTHERN GOMEX AND OFFSHORE OF THE
SOUTHEAST SEABOARD SAT. AS THE SYSTEMS PROGRESS E INTO THE ATLANTIC
SAT NIGHT...STRONG CAA FUNNELS OVER THE AREA BRINGING COLD TEMPS TO
THE FA SUN MORN. MON SFC HIGH BUILDS OVER THE AREA BRINGING THE
SLIGHT CHC THAT ONSHORE FLOW COULD SPAWN ISOLD SHRA AS UPR RIDGING
WARMS TEMPS.

MARINE...NO HEADLINES CURRENTLY...BUT SCA WILL BE NEEDED TONIGHT AS
NW WIND SURGE INCREASES SEAS AFTER FROPA. RECENT OBS AT BUOYS 008
AND 012 REPORT S-SW WINDS 10-15KTS SEAS 3 FT...WHICH ARE IN LINE
WITH CURRENT CWF.

PRELIM CCF...
AMG TR 067/048 064/040 067 24+71
SSI TR 073/052 065/044 068 24+82
JAX TT 077/055 066/043 067 247+2
SGJ TT 079/057 066/048 069 246+2
GNV TT 078/057 066/042 068 24683
OCF TT 079/058 067/042 068 24683

.JAX...
FL...NONE.
GA...NONE.

BROYLES/JOHNSON
Hazardous weather outlook, Nov 11, 11:39 PM EST, 2 hours 55 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 PM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...

...SEVERE WEATHER POSSIBLE THROUGH THE DAY TUESDAY...

A SLIGHT RISK OF SEVERE WEATHER CONTINUES TONIGHT AND TUESDAY FOR
MOST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THIS MEANS THE
POSSIBILITY EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT. THOSE WITH
ALARMABLE NOAA WEATHER RADIOS SHOULD LEAVE THE ALARM FEATURE ON
OVERNIGHT.

A COLD FRONT WILL APPROACH THE AREA TUESDAY AS A LOW DEVELOPS OVER
THE GULF COAST. STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP
AHEAD OF THIS SYSTEM THROUGH THE DAY TUESDAY.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF INLAND SOUTHEAST
GEORGIA THROUGH TUESDAY NIGHT....WITH LOCAL RAINFALL TOTALS OF 2
TO 4 INCHES LIKELY BY EARLY WEDNESDAY.  RIVER LEVELS REMAIN HIGH FROM
LAST WEEKS HEAVY RAIN EVENT...AND THESE AMOUNTS COULD BRING A FEW
RIVER BASINS IN SOUTHEAST GEORGIA CLOSE TO BANK-FULL.

INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD CLOSELY
MONITOR THIS SITUATION AS THIS WEATHER SYSTEM HAS A HISTORY OF
PRODUCING SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE COLD
FRONT AS IT MOVES THROUGH THE AREA BY TUESDAY EVENING. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE. RAIN AND SHOWERS WILL PERSIST BEHIND
THE FRONT THROUGH THE EARLY MORNING HOURS ON WEDNESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Nov 12, 1:58 AM EST, 36 minutes before
FLZ021-120800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 AM EST TUE NOV 12 2002

...STRONG THUNDERSTORMS WILL EMPACT SUWANNEE COUNTY UNTIL 300 AM...
AT 158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
NEWBURN...OR ABOUT 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEWBURN...MCALPIN...LURAVILLE...DOWLING PARK...SUWANNEE
RIVER STATE PARK...LIVE OAK...WELLBORN AND HOUSTON THROUGH 300 AM
EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

JOHNSON
Special weather statement, Nov 12, 1:58 AM EST, 36 minutes before
FLZ021-120800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 AM EST TUE NOV 12 2002

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY UNTIL 300 AM...
AT 158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
NEWBURN...OR ABOUT 9 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEWBURN...MCALPIN...LURAVILLE...DOWLING PARK...SUWANNEE
RIVER STATE PARK...LIVE OAK...WELLBORN AND HOUSTON THROUGH 300 AM
EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

JOHNSON
Special weather statement, Nov 12, 2:26 AM EST, 8 minutes before
FLZ022>024-030-GAZ150-163>165-120830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 AM EST TUE NOV 12 2002

AT 226 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF
OLUSTEE...OR ABOUT 10 MILES EAST OF LAKE CITY...MOVING NORTHEAST AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WATERTOWN...OLUSTEE...LULU...SANDERSON...TAYLOR...STEVEN
FOSTER STATE PARK...HOMELAND AND FOLKSTON THROUGH 330 AM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 2:13 AM ESTSevere Thunderstorm WarningJAX47 min
Nov 12, 2:34 AM ESTTornado WarningJAXHamilton, Suwannee10 hr
Nov 12, 3:04 AM ESTSevere Thunderstorm WarningJAX56 min
Nov 12, 3:59 AM ESTSevere Thunderstorm WarningJAX46 min
Nov 12, 11:14 AM ESTSevere Thunderstorm WarningJAX46 min
Nov 12, 11:28 AM ESTTornado WarningJAXBaker42 days
Nov 12, 12:18 PM ESTTornado WarningJAXAlachua27 min
Nov 12, 12:58 PM ESTSevere Thunderstorm WarningJAX32 min
Nov 12, 1:07 PM ESTSpecial Marine WarningJAX113 min
Nov 12, 1:23 PM ESTSevere Thunderstorm WarningJAX22 min
Nov 12, 1:30 PM ESTTornado WarningJAXDuval42 days
Nov 12, 2:19 PM ESTTornado WarningJAXSaint Johns41 min
Nov 12, 2:41 PM ESTSpecial Marine WarningJAX2 hr

Nearby

Tornado Warnings in Florida, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.